The Effects of Combining Opioids and Benzodiazapines
1. Increased risk of death.
When combined, benzodiazepines and opioids cause a high risk of death by overdose.
Many of these deaths by overdose are unintentional.
The study below involved approximately 10 million people. It showed that people taking both a benzodiazepine and an opioid are 10 times more likely to die from an overdose than people taking only an opioid.
Source: Dasgupta N, Funk MJ, Proescholdbell S, Hirsch A, Ribisl KM, Marshall S. Cohort Study of the Impact of High-dose Opioid Analgesics on Overdose Mortality. Pain Med 2016; 17:85-98.
The reason for this increased death rate is that both benzodiazepines and opioids send a powerful signal to your brain telling your respiratory centers – the areas that control your breathing – to slow down.
When benzodiazepines and opioids are combined, the effect is dangerously and unpredictably powerful.
Therefore, people may die unintentionally, because their breathing stops or becomes so slow that they cannot get enough oxygen.
2. Increased risk of life-threatening or lethal medical events.
Combining a benzodiazepine and an opioid also increases your risk of other life-threatening medical events, such as car accidents resulting in brain injury or major organ damage (e.g. liver, lungs, kidneys).
In the study below, researchers analyzed approximately 1 million Emergency Room Visits. They found that people taking a combination of benzodiazepines and opioids were more likely to have a serious medical event, defined as death or hospitalization, than people taking only a benzodiazepine.
Source: Day, Charles. Benzodiazepines in Combination with Opioid Pain Relievers or Alcohol: Greater Risk of More Serious ED Visit Outcomes. The CBHSQ Report, 2014.
This increased risk affects people of all ages, and is caused by the combined side effects of benzodiazepines and opioids. These effects include:
• Problems with thinking, memory, and judgment.
• Problems with coordination and balance.
• Problems with alertness and attention.